So GSK are removing Retigabine (Trobalt/Potiga) after seven years on the market, because Retigabine causes serious eye problems, psychiatric side effects and other horrors… How come Seroxat/Paxil is still on the market?GSK… Helping you to do more, live longer and feel better…Yeah Right!..
GlaxoSmithKline (GSK), the manufacturer of retigabine (brand name Trobalt), has announced it will permanently stop making this medicine from June 2017.
GSK says it is discontinuing this medicine for commercial reasons.
Only around 1,500 people worldwide currently take this medicine, and this number is getting smaller as doctors very rarely prescribe it.
GSK has advised doctors to start looking for other suitable medicines for any patients taking retigabine as soon as possible. It has told doctors that all patients should have stopped taking retigabine by the end of June 2017 at the latest.
If you take retigabine, your epilepsy specialist should talk to you about how to safely stop taking this medicine in plenty of time before June 2017. They may suggest switching you to an alternative treatment. If you are not due to see an epilepsy specialist in the near future, it is important to ask your GP to refer you.
Epilepsy drug Trobalt (retigabine) to be discontinued
The epilepsy drug Trobalt, also known as retigabine, is to be discontinued and will no longer be available after June 2017.
Trobalt, made by the pharmaceutical company GlaxoSmithKline (GSK) has been available in tablet form at 50mg, 100mg, 200mg, 300mg, and 400mg dosages.
Advice for healthcare professionals
Healthcare professionals are advised to begin seeking alternative medicines for existing patients as soon as possible and to ensure that all patients are withdrawn from this medicine by the end of June 2017 at the latest.
Patients’ treatment should be withdrawn with a gradual dose reduction over a period of at least three weeks, following current prescribing information. All patients should continue to receive safety monitoring in line with the local prescribing information while they remain on treatment with Trobalt. No new patients should now start on this treatment.
In 2013 GSK announced that there were safety issues around the drug as it could cause a blue discolouration of the skin and eye abnormalities. Doctors were urged to review patients prescribed the drug and to re-evaluate benefits versus risk.
However now, due to the very limited use of the medicine and the continued decline in new patients being prescribed Trobalt, GSK is discontinuing the medicine on a permanent basis.
Trobalt has been prescribed as an add-on treatment for drug-resistant partial onset seizures with or without secondary generalisation in people aged 18 or older.
Our confidential helpline is for anyone in the UK affected by epilepsy.
Call: 01494 601 400 (national call rate)
Daytime: Monday, Tuesday, Thursday and Friday 9am – 4pm
Extended hours: Wednesday: 9am – 8pm
Read more about the helpline here
Retigabine (Trobalt▼): indication restricted to last-line use and new monitoring requirements
Reports of pigment changes in ocular tissue, skin, lips or nails.
Glaxo’s Anti-Seizure Drug Gets Black-Box Warning on Eye Risk
GlaxoSmithKline Plc’s anti-seizure drug Potiga now carries a black-box warning in the US on risks including potential vision loss.
The warning, the most serious type the US Food and Drug Administration issues, underscores risks of abnormalities in the eye, vision loss and skin discoloration, all of which may become permanent, the FDA said in a statement today.
The revised label comes after the risks were flagged by the FDA in April.
Patients should have eye exams before starting Potiga and every six months during treatment, the FDA said. The drug accounted for 7 million pounds ($11 million) of the London-based company’s sales last year and is projected to bring in 39.5 million pounds this year, according to analyst estimates compiled by Bloomberg.
“In light of these reported adverse events, we have worked closely with regulators to update the medicine’s labeling to restrict its use to those patients where other appropriate medicine combinations have proved inadequate or have not been tolerated,” Glaxo said in an e-mailed statement today.
“We review the safety of all our medicines on an ongoing basis.”
Trobalt: update – last-line therapy
According to recent news reports, the epilepsy medicine Trobalt (retigabine) caused quite serious side-effects in some people. The European Medicines Agency has now issued a statement – advising that Trobalt become a last-line treatment
On 9 May, Epilepsy Today reported that the epilepsy medicine Trobalt (Potiga in the US) was causing some quite serious side-effects. These side-effects were experienced mostly by people with epilepsy who had been taking the drug over a long term.
The drug apparently causes a blue discolouration in the skin – in the fingernails and sometimes eye tissues. The effect on the eyes is the most worrying side-effect, since discolouration in the retina has been seen – which can lead to visual impairments.
A study is now being conducted by the European Medicines Agency’s Committee for Medicinal Products for Human Use (CHMP). Fifty-five patients who have been taking the drug over a long period have now been examined. Out of those 55, 15 (over a quarter) had retinal pigmentation – discolouration in the light-sensitive part at the back of the eye.
Around a third of these 15 people also had evidence of visual impairment. The impairment was mild in most cases and it still unclear whether these people already had the impairment before their treatment with Trobalt. CHMP is also still looking into exactly how Trobalt may be causing this pigmentation.
CHMP considers the pigmentation in the eyes potentially serious, since it may lead to visual impairments. However, it also recognises that Trobalt may be effective in treating epileptic seizures that have not responded to other medicines.
As a result, the European Medicines Agency has advised that Trobalt only be used where no other medicine can control seizure activity. Any people with epilepsy being treated with Trobalt and who experience side-effects should discuss them with their doctor. After considering the risks and benefits, they should then decide whether to continue treatment.
The following advice was also issued to any people with epilepsy who are currently being treated with Trobalt.
- Do not stop your treatment without talking to your doctor. Stopping epilepsy medicines may put you at risk of seizures (fits).
- If you are currently being treated with Trobalt, your doctor may consider switching you to an alternative treatment.
- During treatment with Trobalt, your doctor will request an eye examination for you at least every six months. If you experience changes in vision, talk to your doctor.
- If retinal or vision changes are detected, the benefits and risks of continuing treatment with Trobalt will need to be re-assessed with your doctor.
- Some people taking Trobalt have also had a blue-grey pigmentation of their nails, lips, or skin. If you notice such changes while taking the medicine, speak to your doctor.
- If you have any questions, speak to your doctor or pharmacist.
A spokesperson from GlaxoSmithKline, who developed Trobalt, said: “Patient safety is our top priority and we review the safety of all our medicines on an ongoing basis. This includes the continued monitoring of patients who participate in our clinical trials after a medicine has been approved by regulators. In the case of retigabine (Trobalt), we have seen that after long-term treatment (generally occurring after 2 years of treatment) some of these patients have developed areas of blue-grey discolouration in eye tissues, including the retina, and/or of the nails, lips, and skin.
“Retigabine was initially approved for use as an add-on therapy for epilepsy patients whose condition was not adequately controlled on existing therapy. In light of the adverse events reported, we are currently working with regulators to update the medicine’s labelling to further restrict its use to those patients whose epilepsy cannot be controlled by other available combinations of medication.”
FDA Drug Safety Communication: Anti-seizure drug Potiga (ezogabine) linked to retinal abnormalities and blue skin discoloration
|The FDA has issued new information about this safety issue, see the FDA Drug Safety Communication issued 10-31-2013 and 6-16-2015.|
View and print full Drug Safety Communication (PDF 145KB)